Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 58, NWS Paducah, KY

June 14, 1998Alexander County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 14, 1998, 4:15 PM CDT for Alexander County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 4:15 PM CDT (21:15 UTC)
Expired
Jun 14, 1998, 4:45 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Alexander County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:27 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 1:27 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT JUN 13 1998

...ROUGH EVENING WEATHER AHEAD...
ALONG WITH POSSIBLE SEVERE ALSO CONTINUE FFW....

STRONG STORM PARAMTERS ARE INDICATED WITH THE ETA MODEL INTO THE
EVENING HOURS ACROSS FA.  14/17Z ADAP DATA VERIFIES THIS SOLUTION
WITH STRONG SURFACE MOISTURE CONVERGENCE...LI'S...CAP STRENGTH...ET AL.
ALONG SURFACE BOUNDARY MOVING EAST THROUGH MISSOURI.

ETA MODEL STABILIZES ATMOSHPERE WITH PASSAGE OF THIS BOUNDARY
TONIGHT...FIRST ACROSS SOUTHEAST MISSOURI (EARLY EVENING) AND FINALLY
SOUTHWEST INDIANA/WEST KENTUCKY UNTIL SHORTLY AFTER MIDNIGHT.  PREFER
SOME TYPE OF CATEGORICAL WORDING REFLECTING THIS TIMING.

ALSO WITH LOW FLASH FLOOD GUIDANCE (FFG)...WOULD LIKE TO CONTINUE FFW
FOR FORECAST AREA (FA).  SEMO COUNTIES AWAY FROM MISSISSIPPI RIVER ARE
THE BEST BET TO BE EXEMPTED FROM FF DUE TO SLIGHTLY HIGHER FFG NUMBERS
AND BETTER CHANCE STORMS WILL BE EAST OF THOSE SPOTS BY ZONE VALID TIME.

CHANCE POPS IN ZONE TOMORROW ARE OK.  ETA LI'S REMAIN HIGH AND VORTICITY
IS STRONGER ACROSS FA THAN WITH THIS IMMEDIATE WAVE.  LIMITING FACTORS
INCLUDE...DRY AIR INFILTRATES INTO REGION (ESPECIALLY SOUTH 1/2 OF FA)
WITH MID TROP WARMING NOTED ALSO ON UPSTREAM 14/12Z SOUNDINGS.

FAN VALUES APPEAR TOO COOL FOR HIGHS ON MONDAY.  FAN/FWC CLOSE FOR
TONIGHT...IN THE MID 60S.  WITH MORE CLOUDS LIKELY IN NORTH 1/2 OF FA
(10-85H MEAN RH ABOVE 70%)...LIKE 75 TO 80.  80 TO~ 85 GOOD FOR SOUTH
1/2 OF FA.

PAUL W

In the hours before

Special weather statement, Jun 14, 10:58 AM CDT, 5 hours 17 minutes before
ILZ075>078-080>094-141630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT SUN JUN 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN
CANCELLED...

THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED
SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED.  MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT
SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING
THE MID AND LATE AFTERNOON HOURS.

JK
Special weather statement, Jun 14, 10:58 AM CDT, 5 hours 17 minutes before
ILZ075>078-080>094-141630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT SUN JUN 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN
CANCELLED...

THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED
SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED.  MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT
SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING
THE MID AND LATE AFTERNOON HOURS.

JK
Special weather statement, Jun 14, 11:50 AM CDT, 4 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SUN JUN 14 1998

THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
NOON CDT SUN JUN 14 1998

...SEVERE THUNDERSTORMS LIKELY ACROSS SOUTHERN ILLINOIS...WEST
KENTUCKY...SOUTHEAST MISSOURI...AND SOUTHWEST INDIANA THROUGH
TONIGHT...

FOR THE 2ND TIME IN THE PAST FEW DAYS...THE MID-MISSISSIPPI AND LOWER
OHIO VALLEY REGION IS SETTING UP FOR ANOTHER ROUND OF SEVERE WEATHER.

THE LATE MORNING SURFACE WEATHER MAP SHOWED LOW PRESSURE SYSTEM OVER
NORTHWEST MISSOURI.  A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED
SOUTHEAST FROM THE LOW ACROSS CENTRAL MISSOURI AND INTO WESTERN
TENNESSEE. THIS FRONT WILL SERVE AS THE FOCUS OR STORMS THROUGH
TONIGHT.

INSTABILITY VALUES AND VERTICAL WIND SHEAR PROFILES SUPPORT
SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING...WITH STRONG
TORNADOES POSSIBLE.

WIND PROFILES WILL BECOME MORE UNIDIRECTIONAL OVERNIGHT.  THIS FAVORS
A CHANGE IN STORM TYPES TO BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS.

ALSO...HEAVY RAIN IS POSSIBLE WITH THESE STORMS.  WITH THE ALREADY
SATURATED GROUND...RAINFALL RATES AS LOW AS 1/2 TO 1 INCH PER HOUR
COULD CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AREA ALSO.

EXPECTED STORM MOVEMENT WILL BE TO THE EAST AT 40 MPH.  SPOTTERS SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED SOUTHERN ILLINOIS...WEST
KENTUCKY AND THE MISSISSIPPI RIVER BORDER COUNTIES OF SOUTHEAST
MISSOURI IN A HIGH RISK AREA OF SEVERE WEATHER.  A MODERATE RISK
OF SEVERE WEATHER IS ACROSS THE REST OF SOUTHEAST MISSOURI AND
FOR SOUTHWEST INDIANA.

TPAH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:21 AM CDTSevere Thunderstorm WarningPAHUnion24 min
Jun 14, 6:24 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston51 min
Jun 14, 6:52 PM CDTSevere Thunderstorm WarningPAHUnion, Webster63 min
Jun 14, 7:11 AM CDTSevere Thunderstorm WarningPAHGallatin34 min
Jun 14, 9:09 AM CDTSevere Thunderstorm WarningPAHWayne51 min
Jun 14, 9:19 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash41 min
Jun 14, 4:28 PM CDTSevere Thunderstorm WarningPAHUnion32 min
Jun 14, 4:40 PM CDTTornado WarningPAHPerry35 min
Jun 14, 4:54 PM CDTSevere Thunderstorm WarningPAHJackson51 min
Jun 14, 5:05 PM CDTTornado WarningPAHUnion25 min
Jun 14, 5:26 PM CDTSevere Thunderstorm WarningPAHJohnson49 min
Jun 14, 5:30 PM CDTSevere Thunderstorm WarningPAHSaline, Williamson60 min
Jun 14, 5:38 PM CDTTornado WarningPAHJohnson, Pope32 min
Jun 14, 5:57 PM CDTSevere Thunderstorm WarningPAHUnion48 min
Jun 14, 6:14 PM CDTSevere Thunderstorm WarningPAHHardin46 min
Jun 14, 6:24 PM CDTSevere Thunderstorm WarningPAHPope51 min
Jun 14, 1:38 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley52 min
Jun 14, 2:17 AM CDTSevere Thunderstorm WarningPAHButler58 min
Jun 14, 3:44 PM CDTSevere Thunderstorm WarningPAHRipley46 min
Jun 14, 3:54 PM CDTTornado WarningPAHBollinger36 min
Jun 14, 4:01 PM CDTTornado WarningPAHCape Girardeau44 min
Jun 14, 4:26 PM CDTSevere Thunderstorm WarningPAHPerry34 min
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningPAHNew Madrid37 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.